Article Text

PDF

Comment on ‘Adverse reaction to Nexplanon®’: author's response
  1. Farah Chaudhry, MRCGP, FFSRH
  1. Senior Speciality Doctor, Contraception and Sexual Health Kirklees, and General Practitioner at Leeds Student Medical Practice, Leeds, UK; farah.chaudhry{at}nhs.net

Statistics from Altmetric.com

I would like to thank Dr Menon for his comments1 regarding my recently published letter to the editor2 entitled ‘Adverse reaction to Nexplanon®’.

The breakdown of the skin overlying the middle of the subdermal implant (SDI) extended to the whole distal third almost all the way to the tip. It is possible that the skin overlying this portion of the device was too thin and broke down due to intradermal or superficial insertion. Unfortunately I am unable to personally confirm if this was the case as I did not examine the patient until she presented to me after the skin had started to break down.

The patient herself had not felt that the device was more superficially inserted than her previous SDI, and no reference to this was made by the doctors to whom she presented prior to her appointment with me. They did comment on there being swelling at the site, and this could have perhaps made the implant feel less apparently superficial to palpation at the time.

I agree that it remains important to deploy the device correctly and avoid inserting it too superficially, and in my experience I have observed an increase in superficially inserted SDIs being referred since the changeover from Implanon® to Nexplanon. This may be an area for potential future research.

References

View Abstract

Footnotes

  • Competing interests The author has acted as a guest speaker for MSD.

  • Provenance and peer review Commissioned; internally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.